Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Flagstaff, AZ

August 29, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2013, 7:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2013, 7:28 PM MST (02:28 UTC)
Expired
Aug 29, 2013, 10:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 102 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS55 KFGZ 300228
FFWFGZ
AZC025-300530-
/O.NEW.KFGZ.FF.W.0036.130830T0228Z-130830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1030 PM MST

* AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL FROM A THUNDERSTORM 10 MILES SOUTH OF CROWN KING. 
OVER 3 INCHES OF RAIN HAS FALLEN OVER THE LAST HOUR AND AN 
ADDITIONAL INCH IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CASTLE 
CREEK...SAND CREEK...BITTER CREEK...BANTY CREEK...BUCKHORN 
CREEK...COTTONWOOD CREEK...FRENCH CREEK...ASH CREEK...HUMBUG 
CREEK...TULE CREEK...OAK CREEK...TUSSOCK SPRING CREEK...EAST FORK 
CASTLE CREEK AND BLACK BUTTE WASH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3414 11245 3414 11234 3391 11223 3390 11224
      3388 11228 3390 11236 3409 11248

$$

RR
1 follow-up statement
089 
WGUS75 KFGZ 300525
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 PM MST THU AUG 29 2013

AZC025-300533-
/O.EXP.KFGZ.FF.W.0036.000000T0000Z-130830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1025 PM MST THU AUG 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR EXTREME
SOUTH CENTRAL YAVAPAI COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE FLASH FLOOD WARNING HAS ENDED. 
RADAR ESTIMATES AS MUCH AS FOUR INCHES OR MORE OF RAIN FELL IN PARTS 
OF THE WARNED AREA AND LOCAL WASHES AND TRIBUTARIES WILL CONTINUE TO 
RUN HIGH THROUGH THE OVERNIGHT HOURS WHILE GRADUALLY SUBSIDING.  
ADDITIONAL RAINFALL IS POSSIBLE LATER TONIGHT BUT AMOUNTS ARE 
EXPECTED TO BE LIGHT.

LAT...LON 3414 11245 3414 11234 3391 11223 3390 11224
      3388 11228 3390 11236 3409 11248

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:25 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 3:25 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST THU AUG 29 2013

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA
THROUGH SUNDAY. A TROUGH MOVING ACROSS THE SOUTHWEST WILL BRING VERY
HIGH MOISTURE LEVELS INTO ARIZONA AND PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT
WEEK...A RETURN TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED.

&&

.DISCUSSION...AN INVERTED TROUGH AXIS IS EVIDENT ON SATELLITE THIS
AFTERNOON...STRETCHING FROM THE NORTHERN GULF OF CALIFORNIA...
THROUGH EAST CENTRAL AZ AND INTO NEW MEXICO. MOISTURE VALUES HAVE
CREPT UP EVEN MORE THAN WHAT THEY WERE THIS MORNING...OVER ONE INCH
ON THE MOGOLLON RIM AND CLOSE TO 2 INCHES IN FAR SW YAVAPAI COUNTY.
SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM THE FLAGSTAFF AREA
WESTWARD...AND THIS IS WHERE THE BEST CHANCE OF SOME LOCALIZED FLASH
FLOODING WILL BE FOR THE NEXT FEW HOURS...INCLUDING YAVAPAI AND
WESTERN COCONINO. STORM DEVELOPING IN WESTERN NEW MEXICO AND APACHE
COUNTY AZ ARE ALSO PUSHING WESTWARD...AND MAY BRING ANOTHER ROUND OF
SHOWERS AND STORMS TO THE WINSLOW AND FLAGSTAFF AREAS BY MID EVENING.

FOR FRIDAY AND SATURDAY...THE TROUGH LIFTS SLOWLY NORTHWARD ACROSS
THE REGION WITH HIGH PRECIPITABLE WATER VALUES PERSISTING. SHOWERS
AND THUNDERSTORMS ARE LIKELY...SOME WITH VERY HEAVY RAIN AND
LOCALIZED FLOODING IS POSSIBLE. BY SUNDAY...SOME DRIER AIR IS
FORECAST TO WORK INTO THE SOUTHEAST PART OF THE FORECAST
AREA...INCLUDING THE WHITE MTNS AND GILA COUNTY. WE DECREASED RAIN
CHANCES SOMEWHAT IN THIS AREA...BUT LATER SHIFTS MAY NEED TO ADJUST
DOWNWARD EVEN MORE. THE HIGHEST CHANCE OF STORMS WILL SHIFT TO THE
AREA FROM AROUND FLAGSTAFF NORTHWARD.

MONDAY THROUGH WEDNESDAY...STRONG HIGH PRESSURE IS FORECAST TO
DEVELOP OVER THE SOUTHERN ROCKIES...WITH A SOUTHEASTERLY FLOW OVER
AZ. THE EXTREME MOISTURE LEVELS WE HAVE TODAY WILL GRADUALLY
DECREASE BRINGING US BACK TO A MORE NORMAL MONSOON PRECIPITATION
PATTERN BY WEDNESDAY. EXPECT A CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION..FOR THE 00Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE
THIS EVENING THROUGH 04Z...WITH MVFR/ISOLATED IFR IN THE HEAVIER
SHOWERS. EXPECT ISOLATED -SHRA/TSRA CONTINUING OVERNIGHT.  STORMS
WILL REDEVELOP AFT 18Z FRIDAY...MOST NUMEROUS SOUTH AND WEST OF A
LINE FROM KPGA TO KSOW. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....JJ
AVIATION...BK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 29, 10:45 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST THU AUG 29 2013

AZZ004>018-037>040-300600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1045 AM MST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
MAIN THREATS WILL BE FROM LOCALIZED FLASH FLOODING AND ISOLATED SEVERE
THUNDERSTORMS WHICH MAY PRODUCE LARGE HAIL. A FLASH FLOOD WATCH IS
IN EFFECT FOR YAVAPAI COUNTY UNTIL 11 PM MST. SCATTERED
THUNDERSTORM AND SHOWER ACTIVITY WILL CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...A TROUGH WILL MOVE ACROSS ARIZONA INCREASING
COVERAGE FOR RAIN SHOWERS AND THUNDERSTORMS FROM SOUTH TO NORTH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND
MAY CONTINUE THROUGH THE OVERNIGHT HOURS THIS WEEKEND. THE MAIN
THREAT WILL BE FROM HEAVY RAIN AND LOCALIZED FLASH FLOODING.

MONDAY AND TUESDAY...GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS
ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 29, 6:40 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 29, 6:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 6:56 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Aug 29, 7:45 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 29, 8:12 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Aug 29, 8:27 PM MSTSpecial Weather StatementFGZ48 min
Aug 29, 9:25 PM MSTSpecial Weather StatementFGZ35 min
Aug 29, 9:43 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 29, 11:20 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 2:14 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 30, 9:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai33 hr
Aug 30, 12:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 30, 1:33 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 30, 3:29 PM MSTSevere Thunderstorm WarningFGZApache31 min
Aug 30, 4:11 PM MSTAreal Flood AdvisoryFGZYavapai64 min
Aug 30, 4:19 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.